Flash Flood, San Diego
- When
- August 3, 4:15 PM PST to 4:54 PM PST
- Where
- San Diego County, 15 mi SE of Julian
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.933, -116.400
A thunderstorm caused a mudslide at Sunrise Highway and SR79.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM PST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT WED AUG 3 2005 .SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS THURSDAY THROUGH THE WEEKEND. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. OUTFLOW FROM AZ CAUSED A FEW THUNDERSTORMS IN THE ERN PART OF OUR CWFA THIS MORNING BUT THEY DISSIPATED BY LATE MORNING. THUNDERSTORMS REDEVELOPED OVER THE MOUNTAINS THIS AFTERNOON. LOW CLOUDS AND LOCAL FOG WERE INTO MOST COASTAL AREAS AND WRN INLAND SAN VALLEYS THIS MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING HAD A MODERATELY STRONG INVERSION BASED NEAR 1200 FT AND SHOWED MID LEVEL MOISTURE IN ELY FLOW. THE PW WAS 1.12 INCHES...A LITTLE LESS THAN THE LAST COUPLE OF DAYS. HOWEVER...SATELLITE INDICATES HIGHER PW E OF THE MOUNTAINS. THE MID LEVEL MOISTURE WILL INCREASE THU THROUGH SAT FOR MORE WIDESPREAD AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THERE WILL BE A SMALLER CHANCE OF THUNDERSTORMS CONTINUING THROUGH THE NIGHTS. ELY FLOW WILL ALSO INCREASE THROUGH THE MID LEVELS AND THIS COULD CAUSE A FEW STORMS TO DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS EACH DAY. THE MARINE LAYER WILL SHRINK AS THE HI BUILDS OVER THE SW AND DUE TO THE INCREASING MONSOONAL FLOW. EXPECT WARMING IN THE COASTAL AREAS. RELATIVELY MINOR TEMP CHANGES INLAND...ALTHOUGH THE EXACT DISTRIBUTION OF CLOUD COVER AND RH WILL HAVE THE MOST IMPACT ON LOCAL TEMPS. LONGER RANGE PROGS INDICATE THE ELY FLOW ALOFT WEAKENING SUN AND TURNING MORE SLY THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD KEEP MOST THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS. OTHERWISE...NOT MUCH CHANGE. && .AVIATION...THUNDERSTORMS WILL END BY SUNSET IN THE MTNS AND DESERTS. LESS STRATUS ALONG THE COAST TO START WITH AND CIGS WILL MOVE ASHORE A LITTLE LATER THIS EVE. THE MARINE LAYER IS EXPECTED TO GO MORE SHALLOW TONIGHT AS WELL AND THAT WILL MEAN COASTAL CLOUD COVERAGE MORE CONFINED TO THE COAST WITH LOWER BASES...TOPS AND VISBYS...AND EARLIER CLEARING THU MORNING. TSTORMS EXPECTED THU AFTERNOON IN THE MTNS AND DESERTS WITH EVEN A SMALL POSSIBILITY WEST OF THE MTNS. .SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SEE LAXHWOSGX. && PUBLIC...ATKIN AVIATION...MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT WED AUG 3 2005 .INCREASING MOISTURE AND EASTERLY FLOW ALOFT ARE EXPECTED TO CAUSE MORE WIDESPREAD CONVECTION IN THE MOUNTAINS AND DESERTS THURSDAY THROUGH FRIDAY. THERE WILL BE AN INCREASED THREAT OF THUNDERSTORMS WITH DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN OVER THE MOUNTAINS AND DESERTS...EXTENDING INTO THE VALLEYS. THE THREAT FOR NIGHTTIME AND MORNING THUNDERSTORMS WILL INCREASE AS WELL. CAZ055-056-058-041100- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 400 PM PDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... REMAINDER OF TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WITH AREAS OF HEAVY RAIN AND LOCAL FLASH FLOODING ARE POSSIBLE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. ...HIGH FLASH FLOOD POTENTIAL RATING THURSDAY AND FRIDAY... THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY TO DEVELOP...MAINLY IN THE AFTERNOONS AND EVENINGS. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM THURSDAY. CAZ060-061-062-041100- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... REMAINDER OF TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WITH FLASH FLOODING ARE POSSIBLE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH FRIDAY. ...HIGH FLASH FLOOD POTENTIAL RATING THURSDAY AND FRIDAY... THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY TO DEVELOP...MAINLY IN THE AFTERNOONS AND EVENINGS. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. SATURDAY THROUGH TUESDAY... OCCASIONAL SHOWERS AND THUNDERSTORMS LIKELY TO CONTINUE WITH DANGEROUS LIGHTNING AND LOCAL FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM THURSDAY. CAZ042-043-048-050-041100- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-230 PM SAN DIEGO COUNTY VALLEYS- 400 PM PDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTS AND VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... REMAINDER OF TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS WITH DANGEROUS LIGHTNING... LOCALLY HEAVY RAIN...HAIL AND STRONG...GUSTY WINDS. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. JAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
253 PM PDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLASH FLOOD 10 N YUCCA VALLEY 34.26N 116.43W
08/03/2005 SAN BERNARDINO CA TRAINED SPOTTER
FLOODING ON HIGHWAY 247 BETWEEN YUCCA AND APPLE VALLEYS.
FLOODING CAUSED BY SEVERE THUNDERSTORM WHICH HAD MARBLE
SIZED HAIL AND STRONG WIND GUSTS AND VERY HEAVY SHOWERS
AND FREQUENT LIGHTNING.
&&
SWASONThe San Diego radar (KNKX), 60 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 flash flood. Local standard time, as filed.
A thunderstorm caused a mudslide at Sunrise Highway and SR79.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473763.